The 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (also known as statins) are associated with elevated transaminase levels in 1-3% of patients. Therapy with these drugs requires monitoring of alanine aminotransferase (ALT) levels because animal studies and premarketing clinical trials showed signs of hepatotoxicity that were primarily minor elevations of ALT. Nevertheless, postmarketing experience suggests that hepatotoxicity is rare, and that elevated ALT levels are reversible with continued therapy and probably are related to cholesterol lowering. Based on the low occurrence of ALT elevations and the lack of clinical evidence of hepatotoxicity, some clinicians are calling for a change in the current practice of monitoring liver function tests. We report, however, the case of a 71-year-old woman who was receiving atorvastatin and experienced elevated transaminase levels on two occasions, and developed pruritus on rechallenge with the drug. Thus, clinicians should be aware of asymptomatic elevations in liver function tests in patients receiving atorvastatin who do not have known risk factors for liver damage.